Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 1 (2005), 014, 9 pages      math-ph/0511076

On Chaotic Dynamics in Rational Polygonal Billiards

Valery Kokshenev
Departamento de Fisica, Universidade Federal de Minas Gerais, Instituto de Ciencias Exatas, Caixa Postal 702, CEP 30123-970, Belo Horizonte, MG, Brazil

Received June 23, 2005, in final form October 29, 2005; Published online November 13, 2005

We discuss the interplay between the piece-line regular and vertex-angle singular boundary effects, related to integrability and chaotic features in rational polygonal billiards. The approach to controversial issue of regular and irregular motion in polygons is taken within the alternative deterministic and stochastic frameworks. The analysis is developed in terms of the billiard-wall collision distribution and the particle survival probability, simulated in closed and weakly open polygons, respectively. In the multi-vertex polygons, the late-time wall-collision events result in the circular-like regular periodic trajectories (sliding orbits), which, in the open billiard case are likely transformed into the surviving collective excitations (vortices). Having no topological analogy with the regular orbits in the geometrically corresponding circular billiard, sliding orbits and vortices are well distinguished in the weakly open polygons via the universal and non-universal relaxation dynamics.

Key words: polygons; hyperbolic systems with singularities; stochastic system; chaotic dynamics; anomalous diffusion process.

pdf (381 kb)   ps (268 kb)   tex (959 kb)


  1. Gutkin E., Billiards in polygons, J. Stat. Phys., 1996, V.83, 7-26.
  2. Sinai Y.G., Dynamical systems with elastic reflections. Ergodic properties of dispersing billiards, Russ. Math. Surv., 1970, V.25, 137-189.
  3. Bunimovich L.A., On ergodic properties of nowhere dispersing billiards, Commun. Math. Phys., 1979, V.65, 295-312.
  4. Cheon T., Cohen T.D., Quantum level statistics of pseudointegrable billiards, Phys. Rev. Lett., 1989, V.62, 2769-2772.
  5. Shimizu Y., Shudo A., Polygonal billiards: correspondence between classical trajectories and quantum eingenstates, Chaos, Solitons & Fractals, 1995, V.5, 1337-1361.
  6. Kokshenev V.B., Vicentini E., Physical insight into superdiffusive dynamics of Sinai billiard through collision statistics, Phys. A, in press.
  7. Garrido P.L., Gallavotti G., Billiards correlation functions, J. Stat. Phys., 1994, V.76, 549-585.
  8. Chernov N., Entropy, Lyapunov exponents, and mean free path for billiards, J. Stat. Phys., 1997, V.88, 1-29.
  9. Garrido P.L., Kolmogorov-Sinai entropy, Lyapunov exponents, and mean free time in billiard systems, J. Stat. Phys., 1997, V.88, 807-825.
  10. Vicentini E., Kokshenev V.B., On survival dynamics of classical systems. Non-chaotic open billiards, Phys. A, 2001, V.295, 391-408.
  11. Mantica G., Quantum algorithmic integrability: the metaphor of classical polygonal billiards, Phys. Rev. E, 2001, V.61, 6434-6443.
  12. Kokshenev V.B., Vicentini E., From ballistic to Brownian motion through enhanced diffusion in vertex-splitting polygonal and disk-dispersing Sinai billiards, Phys. Rev. E, 2002, V.65, 015201-015204(R).
  13. Metzler R., Klafter J., The random walk's guide to anomalous diffusion: A fractional dynamics approach, Phys. Rep., 2000, V.339, 1-77.
  14. Bleher P.M., Statistical properties of two-dimensional periodic Lorentz gas with infinite horizon, J. Stat. Phys., 1992, V.66, 315-373.
  15. Veech W.A., Teichmuller curves in moduli space, Eisenstein series and an application to triangular billiards, Invent. Math., 1989, V.97, 553-583.
  16. Ruijgrok Th., Periodic orbits in triangular billiards, Acta Phys. Pol., 1991, V.22, 955-981.
  17. Troubetzkoy S., Recurrence and periodic billiard orbits in polygons, Reg. Chaotic Dyn., 2004, V.9, 1-12.
  18. Boshernitzan M., Billiards and rational periodic directions in polygons, Amer. Math. Monthly, 1992, 522-529.
  19. Galperin G., Stepin A., Vorobets Ya., Periodic billiard trajectories in polygons: generating mechanisms, Russ. Math. Surv., 1992, V.47, 5-80.
  20. Kokshenev V.B., Nemes M.C., Escape probability for classically chaotic systems, Phys. A, 2000, V.275, 70-77.
  21. Kokshenev V.B., Vicentini E., Slow relaxation in weakly open rational billiards, Phys. Rev. E, 2003, V.68, 026221-026228.
  22. Bauer W., Bertsch G.F., Decay of ordered and chaotic systems, Phys. Rev. Lett., 1990, V.65, 2213-2216.
  23. Pikovsky A.S., Escape exponent for transient chaos scattering in non-hyperbolic Hamiltonian systems, J. Phys. A: Math. Gen., 1992, V.25, L477-L481.
  24. Alt H., Gräf H.-D., Harney H.L., Hofferbert R., Rehfeld H., Richter A., Schardt P., Decay of classical chaotic systems: The case of the Bunimovich stadium, Phys. Rev. E, 1996, V.53, 2217-2222.
  25. Bunimovich L.A., On the rate of decay of correlations in dynamical systems with chaotic behavior, Sov. Phys. JETP, 1985, V.62, 842-852.
  26. Fendrik A.J., Sánchez M.J., Decay of the Sinai well in D dimensions, Phys. Rev. E, 1995, V.51, 2996-3001.
  27. Freidman B., Martin R. F., Decay of the velocity autocorrelation function for the periodic Lorentz gas, Phys. Lett. A, 1984, V.105, 23-26.
  28. Artuso R., Casati G., Guarneri I., Numerical experiments on billiards, J. Stat. Phys., 1996, V.83, 145-167.

Previous article   Next article   Contents of Volume 1 (2005)